Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 337, NWS Dodge City, KS

November 10, 2008Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Nov 10, 2008, 2:17 PM MST for Hamilton County, Stanton County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 10, 2008, 2:17 PM MST (21:17 UTC)
Expired
Nov 10, 2008, 3:00 PM MST
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 152 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 2:25 PM MSTHAIL 12 Nnw Johnson City, KS
Nov 10, 2:27 PM MSTTORNADO4 Nw Johnson City, KSREPORT STATED THERE WAS A LARGE TORNADO ON THE GROUND 4 TO 5 MILES NORTHWEST OF JOHNSON.
Nov 10, 2:33 PM MSTTORNADO3 Nw Johnson City, KSTHIS REPORT STATED A LARGE TORNADO WAS ON THE GROUND 3 TO 3.5 MILES NORTHWEST OF JOHNSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 102117
SVRDDC
KSC075-187-102200-
/O.NEW.KDDC.SV.W.0337.081110T2117Z-081110T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CST MON NOV 10 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS.
  CENTRAL STANTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 400 PM CST/300 PM MST/

* AT 313 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR JOHNSON CITY...MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY...
  RURAL RESIDENCES OF CENTRAL STANTON AND SOUTHEASTERN HAMILTON
  COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3754 10189 3790 10182 3784 10154 3783 10154
      3782 10153 3750 10167
TIME...MOT...LOC 2117Z 194DEG 12KT 3761 10175

$$

GERARD
2 follow-up statements
000 
WWUS53 KDDC 102142
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CST MON NOV 10 2008

KSC075-187-102200-
/O.CON.KDDC.SV.W.0337.000000T0000Z-081110T2200Z/
HAMILTON KS-STANTON KS-
342 PM CST MON NOV 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
CST/300 PM MST/ FOR CENTRAL STANTON AND SOUTHEASTERN HAMILTON
COUNTIES...

AT 338 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 
QUARTER SIZE.  THIS STORM WAS LOCATED 8 MILES NORTH OF JOHNSON 
CITY...MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY...
  RURAL RESIDENCES OF CENTRAL STANTON AND SOUTHEASTERN HAMILTON
  COUNTIES.

LAT...LON 3754 10189 3790 10182 3784 10154 3783 10154
      3782 10153 3750 10167
TIME...MOT...LOC 2142Z 194DEG 12KT 3769 10172

$$

GERARD
000 
WWUS53 KDDC 102154
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
354 PM CST MON NOV 10 2008

KSC075-187-102204-
/O.EXP.KDDC.SV.W.0337.000000T0000Z-081110T2200Z/
HAMILTON KS-STANTON KS-
354 PM CST MON NOV 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STANTON AND
SOUTHEASTERN HAMILTON COUNTIES EXPIRES AT 400 PM CST/300 PM MST/...

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY...
  RURAL RESIDENCES OF CENTRAL STANTON AND SOUTHEASTERN HAMILTON
  COUNTIES.

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER CENTRAL STANTON AND SOUTHEASTERN HAMILTON
COUNTIES.

LAT...LON 3754 10189 3790 10182 3784 10154 3783 10154
      3782 10153 3750 10167
TIME...MOT...LOC 2154Z 194DEG 12KT 3773 10171

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 2:05 PM MST, 12 minutes earlier.

Area forecast discussion, Nov 10, 2:05 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CST MON NOV 10 2008

.DISCUSSION...

DAYS 1-2...

12 UTC SYNOPTIC MAPS INDICATED A SPLIT FLOW PATTERN WITH DEEP TROUGH
IN PLACE ACROSS THE WESTERN CONUS. THE BASE OF THE TROF OVER THE
FOUR CORNERS REGION KEPT SW KANSAS IN AN UPPER DIFLUENT PATTERN AND
UNDER A SOUTHERLY 40 KT 850 JET AXIS. FAIRLY WEAK LOW LEVEL
BAROCLINICITY WAS OBSERVED WITH 850 MB LEVEL TEMPERATURES RANGING
FROM +6 TO +10 ACROSS THE CENTRAL HIGH PLAINS REGION.

THE SIGNIFICANT FORECAST PROBLEM THROUGH TONIGHT AND TUESDAY WILL BE
CHANCES FOR PRECIPITATION...PRECIPITATION TYPE...FOG AND
TEMPERATURES.

THE UPPER TROF WILL CONTINUE TO SLOWLY LIFT A SURFACE LOW PRESSURE
NOW ACROSS SOUTHEAST COLORADO INTO NORTH CENTRAL KANSAS BY TUESDAY.
IN THE MEANTIME...THERE WILL BE THUNDERSTORM CHANCES ALONG THE
ADVANCING SURFACE COLD FRONT THROUGH THE EARLY EVENING. AHEAD OF
THIS FRONT...A SIGNIFICANT AMOUNT OF DRY ALOFT AIR HAS ENTERED THE
WARM SECTOR...WHILE ELEVATED FRONTOGENESIS WILL KEEP POPS HIGHER
ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE CWA INTO THE OVERNIGHT.

ONE OTHER ISSUE TONIGHT...AS HIGHER DEWPOINT AIR AT THE SURFACE
LIFTS NORTHWARD OVER A COOLER SURFACE...DENSE FOG DEVELOPMENT WILL
BE POSSIBLE THROUGH THE NEXT 12 HOURS OR SO FROM AROUND THE HIGHWAY
CORRIDOR 50 NORTHWARD IN VICINITY OF THE WARM FRONT. DO NOT AS OF
YET HAVE THE CONFIDENCE TO ISSUE AN ADVISORY AT THIS TIME BUT WILL
FORECAST AREAS OF FOG OVERNIGHT FOR ALL BUT THE FAR SOUTHWEST
COUNTIES.

AS FOR PRECIPITATION TYPE OVERNIGHT...ALL FORECAST PROFILES SUGGEST
ONLY RAIN FOR ACROSS MOST OF THE CWA WITH FAIRLY DEEP LOW LEVEL
WARM LAYERS. THE EXCEPTION IS THE FARTHER WEST COUNTIES OVERNIGHT
WHERE SOUNDING BECOME COOLER AND NEAR SURFACE TEMPERATURES COOL
CLOSER TO FREEZING WITH ADVECTION OF NEARBY COLD SURFACE AIR OVER
NORTHEAST COLORADO. TWO FACTORS HERE WILL WORK AGAINST OUR SNOW
CHANCES...BOTH THE FRONTOGENETICAL FORCING APPEARS TO BE FARTHER
NORTHWEST REMOVED AND MODEL FORECAST SOUNDINGS APPEAR TO BEGIN TO
DRY OUT IN THE DENDRITE PRODUCTION ZONE.

WE HAVE DECREASED CHANCES OVERALL FOR PRECIPITATION ON TUESDAY AS
THE SYSTEM LIFTS INTO NEBRASKA. THERE SHOULD BE A VARIETY OF SKY
COVER...RANGING FROM THE HAYS AREA LIKELY REMAINING UNDER THICK
STRATUS ALL DAY...AND LOCATIONS FARTHER SOUTH POSSIBLY WARMING TO
NEAR 60 DEGREES IF THE CLOUDS BREAK OUT LONG ENOUGH.

NO SIGNIFICANT CHANGES WERE MADE TO FORECAST ON TUESDAY NIGHT
OTHER THAN WARMING LOWS A BIT CLOSER TO CURRENT MODEL TRENDS.

RUSSELL

DAYS 3-7...

THE BULK OF THE EXTENDED PERIOD WILL SEE NORTHWESTERLY FLOW ALOFT
OVER THE CENTRAL CONUS AS UPPER LEVEL RIDGING HOLDS ALONG THE WEST
COAST AND THE MEAN TROUGH POSITION IS SITUATED FROM THE GREAT LAKES
INTO THE SOUTHEAST US.  A STRONG IMPULSE MOVING THROUGH THE
NORTHWEST FLOW WILL PUSH A COLD FRONT SOUTH ACROSS THE PLAINS ON
THURSDAY. A SECONDARY IMPULSE WILL BRING A REINFORCING SHOT OF
COLDER AIR INTO THE CENTRAL HIGH PLAINS ON FRIDAY. THE GFS AND EC
BRING SOME LIGHT PRECIPITATION DOWN WITH THIS SYSTEM ALTHOUGH THEY
VARY ON THE SPATIAL AND TEMPORAL DETAILS. THE ATMOSPHERE OVER
SOUTHWEST KANSAS SHOULD BE FAIRLY DRY...NOT HAVING HAD TIME TO
RECOVER AFTER THE EARLY WEEK STORM...SO THAT THE MODEL QPF MAY BE
OVERDONE. THE PRECIPITATION MAY NOT AMOUNT TO ANYTHING MORE THAN
SPRINKLES.  THE CURRENT GRIDS HAVE SILENT <15 PERCENT POPS GOING FOR
FRIDAY AND WILL LEAVE THAT AS IS.

THE MAIN IMPACT WILL BE COLDER TEMPERATURES. HIGH TEMPERATURES ON
THURSDAY WILL BE TRICKY AS THE COLD ADVECTION ENSUES AND THE CURRENT
FORECAST FOR HIGHS IN THE LOW TO MID 50S LOOKS REASONABLE AT THIS
POINT. HIGHS ON FRIDAY WILL STRUGGLE THROUGH THE LOWER TO MIDDLE 40S
AS THE COLDER AIR SPREADS SOUTH ACROSS THE CENTRAL HIGH PLAINS.
WARMER AIR WILL RETURN ON SATURDAY AS WEAK UPPER LEVEL RIDGING
BUILDS SOUTHEAST INTO THE PLAINS.  THE WESTERN PART OF THE CWA
SHOULD WARM BACK UP AS SURFACE TROUGHING DEVELOPS BUT EASTERN
SECTIONS WILL HAVE A HARDER TIME SCOURING OUT THE COLDER AIR.  THE
MODELS HINT AT ANOTHER SHOT OF COOLER AIR MOVING SOUTH ACROSS THE
REGION ON MONDAY.

HAVE ADJUSTED THE WEEK TWO FORECAST TO REFLECT BELOW NORMAL
TEMPERATURES AND PRECIPITATION. WITH TROPICAL CONVECTION CONTINUING
TO BECOME MORE ESTABLISHED FARTHER WEST OVER THE INDIAN OCEAN...THE
RAMIFICATION OF THIS WOULD BE A MORE WESTWARD SHIFT OF THE UPPER
RIDGE FROM THE WEST COAST OF NORTH AMERICA INTO THE EASTERN PACIFIC.
GFS AND CANADIAN ENSEMBLES AS WELL AS THE REFORECAST ENSEMBLE ARE
ALL SUGGESTING THAT UPPER LEVEL TROUGHING COULD RETROGRADE WEST AND
ENCOMPASS MUCH OF THE CONUS.

&&

.AVIATION...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE NORTHEAST OVER THE
CENTRAL HIGH PLAINS TONIGHT AND TUESDAY. AT THE SURFACE...LOW
PRESSURE WAS SITUATED OVER FAR SOUTHEAST COLORADO WITH A WARM FRONT
EXTENDING EAST THROUGH KANSAS AND A DRYLINE EXTENDING SOUTH INTO THE
OKLAHOMA AND TEXAS PANHANDLES. IFR TO LIFR CONDITIONS WILL EXIST TO
THE NORTH OF THE WARM FRONT ACROSS MUCH OF CENTRAL AND SOUTHWEST
KANSAS THROUGH THE REMAINDER OF THIS AFTERNOON AND TONIGHT. AREAS OF
RAIN AND ISOLATED THUNDERSTORMS WILL DIMINISH AROUND HYS THIS
AFTERNOON BUT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE FROM GCK TO THE WEST AND SOUTH THIS AFTERNOON AND
EVENING.  A FEW OF THE STORMS COULD PRODUCE HAIL OVER FAR WESTERN
KANSAS.

AS THE UPPER LOW LIFTS NORTHEAST OF THE AREA LATE TONIGHT AND
TUESDAY IT WILL TAKE THE SURFACE LOW EAST.  CIGS WILL BE LIFTING
INTO THE MVFR CATEGORY FROM WEST TO EAST ACROSS SOUTHWEST KANSAS
LATE TONIGHT AND TUESDAY MORNING.

GERARD

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  48  31  58 /  60  20  10  10
GCK  36  47  30  58 /  70  20  10  10
EHA  36  54  34  61 /  40  10  10  10
LBL  40  53  33  60 /  40  10  10  10
HYS  43  42  29  55 /  80  40  10  10
P28  43  53  34  57 /  50  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN33/02
Hazardous weather outlook, Nov 10, 6:41 AM MST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
741 AM CST MON NOV 10 2008

KSZ030-031-043>046-061>066-074>081-084>090-111345-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
741 AM CST MON NOV 10 2008 /641 AM MST MON NOV 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS TODAY, ESPECIALLY EAST
OF A LINE FROM LIBERAL TO CIMARRON TO SCOTT CITY. AT THE PRESENT
TIME, SEVERE THUNDERSTORMS DO NOT LOOK PROBABLE.

LIGHT RAIN WILL PREVAIL IN MOST LOCATIONS TONIGHT. HOWEVER, LIGHT
SNOW MIXED WITH LIGHT RAIN WILL DEVELOP AFTER 10 PM CST, NORTHWEST
OF A LINE FROM COOLIDGE TO FRIEND TO NESS CITY TO LA CROSSE. AN
INCH OR TWO OF SNOW IS POSSIBLE BY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

LIGHT RAIN OR SNOW WILL CONTINUE THROUGH TUESDAY MORNING NORTHEAST
OF A LINE FROM DIGHTON TO LARNED. ONLY LIGHT AMOUNTS OF ADDITIONAL
SNOWFALL CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Nov 10, 1:27 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
227 PM CST MON NOV 10 2008

KSZ074-102115-
STANTON-
227 PM CST MON NOV 10 2008

...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY...

AT 221 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MANTER...MOVING NORTH AT 20
MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3773 10203 3773 10153 3739 10170 3740 10203
TIME...MOT...LOC 2027Z 199DEG 16KT 3747 10180

GERARD
Special weather statement, Nov 10, 1:45 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CST MON NOV 10 2008

KSZ043-044-063-102130-
FINNEY-LANE-SCOTT-
245 PM CST MON NOV 10 2008

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FINNEY...SOUTHEASTERN
SCOTT AND SOUTHWESTERN LANE COUNTIES...

AT 241 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF GARDEN CITY...MOVING NORTH AT 25
MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3846 10089 3839 10058 3798 10079 3803 10101
TIME...MOT...LOC 2045Z 199DEG 20KT 3810 10086

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 1:27 PM MSTSpecial Weather StatementDDCStanton48 min
Nov 10, 1:45 PM MSTSpecial Weather StatementDDCFinney45 min
Nov 10, 2:26 PM MSTTornado WarningDDCStanton18 min
Nov 10, 2:52 PM MSTSpecial Weather StatementDDCKearny38 min
Nov 10, 4:41 PM MSTDense Fog AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 14 more5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.